Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 582, NWS Norman, OK

June 30, 2017Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 30, 2017, 8:47 PM CDT for Knox County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2017, 8:47 PM CDT (01:47 UTC)
Expired
Jun 30, 2017, 9:30 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Knox County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1697 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:53 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 30, 6:53 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
653 PM CDT Fri Jun 30 2017

.DISCUSSION...

&&

.AVIATION...
Thunderstorms will bring large hail and strong wind gusts through
early Saturday over the southern half of Oklahoma. Overnight,
MVFR ceilings are expected until after sunrise Saturday over the
southern two- thirds of Oklahoma. After thunderstorms, winds will
light from northeast, then transitioning to southeast Saturday
afternoon.

&&

.PREV DISCUSSION... /issued 254 PM CDT Fri Jun 30 2017/

DISCUSSION...
Primary focus is in the short term with thunderstorm potential.
Other forecast challenges are or efforts to attempt to identify
periods where precipitation chances are greatest.

Latest visible satellite shows a complicated surface pattern with
several features that will be important to convective initiation
and evolution later today. 1.) Gravity waves/undular bores are
propagating away from the area deep into Texas from overnight
convection, 2.) Mid level feature focused midday convection over
eastern Oklahoma and extended westward into southwest Oklahoma.
Subsidence behind this was evident in the cumulus field over
southeast Oklahoma. The western end of this feature is near Hobart
and Altus. 3.) A remnant (albeit increasingly diffuse) outflow
boundary from overnight convection extends from near the Red River
over south-central Oklahoma west-northwestward into southwest
Oklahoma to near and just west of Lawton. 4.) A cold front
drifting southeastward across northern Oklahoma. The cold front
extended from near Perry to just south of Enid to near Elk City as
of early afternoon.

Some enhanced cumulus has been noted near the remnant outflow
boundary over southwest Oklahoma, but this is in an area that
should experience the least amount of synoptic forcing from the
approaching shortwave trough. Latest moisture channel satellite
imagery loop shows the shortwave trough moving from eastern
Colorado into western Kansas now. Given the fairly compact and
positively tilted nature of this shortwave, forcing for ascent may
be quite modest with weak mid-level height falls across the area
trending more neutral with further southwest extent.

Current thinking is that thunderstorms should form near and ahead
of the front, generally along and north of I-44. Initial
development will be in an environment with around 35 knots of 500
mb flow contributing to effective bulk shear of around 40 knots.
Although low level moisture was somewhat lower earlier owing to
convective overturning from morning MCS, upstream environment is
quite moist with PWAT values in excess of 1.5" and approaching
1.75". Moisture should contribute to moderate to strong
instability with MLCAPE in excess of 2,500 J/kg, and even higher
values further southwest across our Texas counties where diabatic
heating has been more extensive. Initial storms may exhibit at
least transient supercell characteristics and could be capable of
large (potentially significant) hail. Upscale growth will probably
occur throughout the evening and the wind threat will increase
across roughly the southern half of Oklahoma. Damaging winds will
become the primary threat fairly quickly as cold pool strengthens
and upscale growth occurs. Additionally, given the moist
environment and potential for some training of storms at least
initially, heavy rainfall amounts and flooding/flash flooding are
possible. This threat could decrease if cold pool is extensive
enough and storms accelerate southeast.

The forecast beyond tonight is still somewhat uncertain. Mid-level
height rises and no well defined boundary tomorrow should limit
convective development, but there still could be enough
destabilization for isolated storms primarily across southern
Oklahoma and western north Texas.

Convection should develop across the higher terrain of the Rockies
and Sangre De Christo mountains tomorrow evening and move eastward
across the southern/central High Plains and eventually could move
into western Oklahoma. This would be more likely if cold pool
development is fairly extensive. Our environment should be
unstable enough to sustain convection (albeit probably in a
weakened state) into the night. We have increased precipitation
probabilities across the northwest portion of the area. Storms
may linger into early Sunday. Generally low probabilities were
retained into early next week. Over the next couple of days we
will be able to better refine next week's forecast.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  90  69  88  71 /  50  60  20  40
Hobart OK         95  69  88  71 /  30  50  10  40
Wichita Falls TX  98  72  89  72 /  30  60  20  20
Gage OK           89  62  85  68 /  20  20  10  50
Ponca City OK     84  65  87  69 /  70  30  10  30
Durant OK         91  72  88  73 /  70  70  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

06/06/06
Hazardous weather outlook, Jun 30, 3:06 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
306 PM CDT Fri Jun 30 2017

OKZ004>048-050>052-TXZ083>090-012015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
306 PM CDT Fri Jun 30 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms this afternoon
and tonight across portions of southern Oklahoma and north Texas.
There is also a Slight Risk north and west of the Enhanced Risk
including central and southwestern Oklahoma and additional
portions of north Texas.

.Location...
The Enhanced Risk is generally east of a line from Archer City
Texas to Snyder Oklahoma, and south of a line from Snyder to
Norman to Holdenville.

The Slight Risk is north and west of the Enhanced Risk, and is
generally east of a line from Knox City Texas to Hollis and Elk
City Oklahoma, and south of a line from Elk City to Clinton to
Okarche to Chandler.

.Timing...
4 PM through 1 AM.

.Impacts...
Winds up to 80 mph.
Golf ball size hail.
Flooding rain will also be a possibility.

.Discussion...
Storms are expected to develop late this afternoon and tonight
near a slow moving cold front and possibly near a lingering
outflow boundary across southern Oklahoma left over the area from
the morning showers and thunderstorms. Some severe storms will be
possible late this afternoon and through the evening with large
hail and damaging winds. Heavy rain that could lead to flooding
will also be a concern tonight.

Showers and thunderstorms will remain possible from midnight to
sunrise, but the severe potential is expected to diminish late
this evening and overnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations from late
afternoon into part of the overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Strong to severe storms will be possible again Saturday and Sunday
across parts of Oklahoma and north Texas. Heavy rain and localized
flooding will be possible again on Saturday. Storm chances will
resume Monday night, and continue through Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 30, 8:06 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND DMG     4 W CORUM               34.36N 98.17W
06/30/2017                   COTTON             OK   AMATEUR RADIO

            MULTIPLE POWER POLES DOWNED.

&&

JP
Local storm report, Jun 30, 8:13 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             CHICKASHA               35.05N 97.94W
06/30/2017  E2.75 INCH       GRADY              OK   PUBLIC

            RELAYED BY KOKH TV.

&&

JP
Special weather statement, Jun 30, 8:17 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
817 PM CDT FRI JUN 30 2017

OKZ032-042-043-010145-
Coal OK-Pontotoc OK-Hughes OK-
817 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Coal...east central
Pontotoc and central Hughes Counties Until 845 PM CDT...

AT 815 PM CDT, strong thunderstorms were along a line extending from
3 miles southeast of Dustin to 8 miles southwest of Gerty, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3514 9601 3512 9601 3512 9603 3509 9606
      3506 9607 3505 9609 3469 9609 3469 9656
      3529 9608 3529 9598 3515 9598
TIME...MOT...LOC 0115Z 275DEG 22KT 3524 9598 3475 9639

BRB
Local storm report, Jun 30, 8:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     5 S FARGO               34.22N 99.29W
06/30/2017  M67 MPH          WILBARGER          TX   AWOS

            AT WILBARGER COUNTY AIRPORT.

&&

JP
Special weather statement, Jun 30, 8:26 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
826 PM CDT FRI JUN 30 2017

OKZ037-044-TXZ090-010200-
Tillman OK-Cotton OK-Clay TX-
826 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR Tillman...southern Cotton and
northwestern Clay Counties Until 900 PM CDT...

AT 825 PM CDT, strong thunderstorms were along a line extending from
near Frederick to 7 miles south of Temple, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...

LAT...LON 3404 9842 3408 9842 3406 9848 3407 9851
      3416 9860 3417 9865 3414 9869 3433 9921
      3435 9919 3438 9922 3462 9906 3444 9866
      3441 9866 3441 9861 3442 9861 3421 9814
      3416 9814 3397 9823
TIME...MOT...LOC 0125Z 281DEG 20KT 3444 9901 3417 9827

..speg.
Special weather statement, Jun 30, 8:46 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
846 PM CDT FRI JUN 30 2017

OKZ039-045-010215-
Stephens OK-Jefferson OK-
846 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Stephens and Jefferson
Counties Until 915 PM CDT...

AT 844 PM CDT, a strong thunderstorm was located 7 miles west of
Loco, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3389 9798 3393 9795 3394 9797 3399 9795
      3401 9797 3400 9808 3404 9810 3404 9808
      3407 9812 3413 9809 3415 9811 3415 9813
      3438 9814 3446 9797 3447 9763 3440 9757
      3415 9757 3390 9779 3385 9788
TIME...MOT...LOC 0144Z 302DEG 25KT 3432 9781

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:03 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Pontotoc, Pottawatomie27 min
Jun 30, 7:06 PM CDTSpecial Weather StatementOUNCanadian24 min
Jun 30, 7:11 PM CDTAreal Flood AdvisoryOUNPottawatomie3 hr
Jun 30, 7:12 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman48 min
Jun 30, 7:13 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens47 min
Jun 30, 7:18 PM CDTSevere Thunderstorm WarningOUNComanche, Tillman42 min
Jun 30, 7:24 PM CDTSpecial Weather StatementOUNHughes36 min
Jun 30, 7:32 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Pottawatomie, Seminole43 min
Jun 30, 7:38 PM CDTAreal Flood AdvisoryOUNComanche, Greer, Harmon, Jackson, Kiowa, Tillman3 hr
Jun 30, 7:45 PM CDTFlash Flood WarningOUNComanche3 hr
Jun 30, 7:52 PM CDTSevere Thunderstorm WarningOUNHarmon38 min
Jun 30, 7:57 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson48 min
Jun 30, 7:59 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens46 min
Jun 30, 8:02 PM CDTFlash Flood WarningOUNJackson, Tillman3 hr
Jun 30, 8:14 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc28 min
Jun 30, 8:17 PM CDTSpecial Weather StatementOUNHughes28 min
Jun 30, 8:19 PM CDTAreal Flood AdvisoryOUNStephens3 hr
Jun 30, 8:25 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Jackson, Tillman3 hr
Jun 30, 8:26 PM CDTSpecial Weather StatementOUNCotton, Tillman34 min
Jun 30, 8:46 PM CDTSpecial Weather StatementOUNJefferson29 min
Jun 30, 8:49 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Kiowa41 min
Jun 30, 8:53 PM CDTSpecial Weather StatementOUNAtoka, Coal37 min
Jun 30, 8:57 PM CDTFlash Flood WarningOUNStephens3 hr
Jun 30, 9:14 PM CDTSpecial Weather StatementOUNCarter, Jefferson31 min
Jun 30, 9:18 PM CDTSpecial Weather StatementOUNJohnston27 min
Jun 30, 9:29 PM CDTSpecial Weather StatementOUNKiowa31 min
Jun 30, 9:47 PM CDTSpecial Weather StatementOUNCarter, Love28 min
Jun 30, 9:52 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love53 min
Jun 30, 10:22 PM CDTSevere Thunderstorm WarningOUNBryan, Carter, Johnston, Love, Marshall, Murray38 min
Jun 30, 10:57 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall63 min
Jul 1, 12:37 AM CDTSpecial Weather StatementOUNLincoln, Oklahoma38 min
Jun 30, 7:16 PM CDTAreal Flood AdvisoryOUNKnox3 hr
Jun 30, 7:28 PM CDTFlash Flood WarningOUNKnox3 hr
Jun 30, 7:30 PM CDTSevere Thunderstorm WarningOUNKnox30 min
Jun 30, 8:24 PM CDTSevere Thunderstorm WarningOUNWilbarger36 min
Jun 30, 9:02 PM CDTSpecial Weather StatementOUNArcher, Clay, Wichita28 min
Jun 30, 9:17 PM CDTSpecial Weather StatementOUNWilbarger28 min
Jun 30, 9:46 PM CDTSpecial Weather StatementOUNKnox29 min
Jun 30, 10:11 PM CDTSpecial Weather StatementOUNWichita34 min
Jul 1, 2:05 AM CDTSpecial Weather StatementOUNKnox40 min
Jul 1, 2:43 AM CDTSpecial Weather StatementOUNBaylor, Knox47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.